Iowa, 2014High Wind in Iowa, January 14, 2014
January 14, 2014 · NWS DMX · 2 events in 2 counties and zones
A strong low pressure system moved southeast across Minnesota, reaching southeast Minnesota by sunrise, and continued east into southern Wisconsin by the afternoon. A strong pressure rise/fall couplet was associated with the low as the mixed layer exhibited a 40 to 50 kt northwest flow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved southeast across Minnesota, reaching southeast Minnesota by sunrise, and continued east into southern Wisconsin by the afternoon. A strong pressure rise/fall couplet was associated with the low as the mixed layer exhibited a 40 to 50 kt northwest flow. Strong winds spread across the state in the morning. Most locations were just below high wind criteria with sustained winds around 35 mph with gusts of 45 to 55 MPH. A few locations had high wind gusts. The RWIS site near Mason City reported a wind gust of 64 MPH around 0700 CST. Just before noon, the RWIS site in Carroll County near Carroll reported at 58 MPH wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 14, 5:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 14, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CST TUE JAN 14 2014
.SHORT TERM /TODAY/...
ISSUED AT 315 AM CST TUE JAN 14 2014
LOW PRESSURE IS INTO SOUTHEAST MN NOW AND WILL CONTINUE TO TRACK
SOUTHEAST AS TRAILING COLD FRONT SWEEPS ACROSS THE STATE. GOOD
MIXING WITH 40 TO 50 KT WINDS IN THE MIXED LAYER BEHIND THE FRONT
AND A VERY WELL DEFINED RISE/FALL COUPLET EVIDENT THIS MORNING.
WILL CONTINUE WITH THE WIND ADVISORY TODAY AND UPGRADE TO A WINTER
WEATHER ADVISORY OVER THE NORTHEAST WHERE SOME LIGHT SNOW WILL FALL.
THOUGH AMOUNTS WILL BE LIGHT...WITH WINDS GUSTING OVER 40 MPH
BLOWING SNOW WILL LIKELY BE AN ISSUE FOR SEVERAL HOURS...AS LONG AS
SNOW IS FALLING. TEMPERATURES WILL FALL THROUGH THE DAY. WINDS
WILL GRADUALLY DIMINISH DURING THE AFTERNOON AS WELL.
.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 315 AM CST TUE JAN 14 2014
FORECAST CONCERNS FOR THE EXTENDED WILL CONTINUE TO FOCUS AROUND
PRECIPITATION CHANCES FOR MID WEEK AND STRONG WINDS ALSO EXPECTED.
MODELS ATTEMPT TO LINGER LIGHT SNOW ACROSS NORTHEASTERN CWA
TONIGHT AS LOW DEPARTS...THOUGH WITH LIMITED MOISTURE HAVE KEPT
OVERNIGHT DRY. OVERNIGHT TONIGHT TEMPERATURES WILL DROP QUICKLY
AS CAA CONTINUES TO PUSH ACROSS THE AREA BEHIND LOW PRESSURE
SYSTEM. WINDS WILL ALSO REMAIN STRONG WITH CAA AND PRESSURE
GRADIENT OVERNIGHT...AND WILL LEAD TO LOW WIND CHILL
VALUES...ESPECIALLY IN THE NORTH THOUGH VALUES WILL REMAIN AROUND
10 TO 15 BELOW...AND THEREFORE ABOVE ADVISORY CRITERIA. SECONDARY
LOW PRESSURE SYSTEM WILL DROP SE FROM CANADA FOR THE MIDDLE OF THE
WEEK AND WILL BE THE MAIN WEATHER PRODUCER FOR THE EXTENDED.
ASSOCIATED FRONTAL BOUNDARY WILL PUSH SOUTH LATE WEDNESDAY...WITH
PRECIPITATION CHANCES ACROSS NORTHERN IOWA. AHEAD OF BOUNDARY
TEMPERATURES WILL WARM IN WAA...BEFORE DROPPING AGAIN WEDNESDAY
NIGHT BEHIND BOUNDARY. MODELS HAVE SLOWED THIS BOUNDARY AND
THEREFORE HAVE KEPT POPS CONFINED TO WEDNESDAY EVENING AND
OVERNIGHT. OVERALL...MODELS ARE IN VERY POOR AGREEMENT WITH THE
HANDLING OF THIS SYSTEM. GFS IS MOST AGGRESSIVE WITH EXTENT OF
PRECIPITATION FOR WEDNESDAY NIGHT WITH ECMWF MUCH LESS AGGRESSIVE.
NAM KEEPS PRECIP CONFINED TO THE NE...AND FEEL THIS IS THE BEST
SOLUTION ATTM. HOWEVER...FORCING WILL BE DECENT WITH THIS SYSTEM
AND IF MOISTURE PUSHES FURTHER WEST...MAY SEE ADDITIONAL
PRECIPITATION.
MAIN FORECAST CONCERN HOWEVER COMES THURSDAY AS SECONDARY BOUNDARY
PUSHES SOUTH...AS LOW DIGS SE AS WELL. CURRENTLY...LOW EXPECTED TO
TRACK ACROSS GREAT LAKES REGION...THOUGH THERE ARE SIGNIFICANT
MODEL DISCREPANCIES IN TRACK AND TIMING OF FROPA. GIVEN
DISCREPANCIES...HAVE INCREASED POPS ACROSS NORTHERN IOWA FOR
THURSDAY...THOUGH MAY STILL NOT BE FAR ENOUGH SOUTH. WILL SEE ONLY
A QUICK SHOT FOR PRECIPITATION WITH THIS SYSTEM HOWEVER...AS IT
PUSHES THROUGH QUICKLY. HOWEVER...AND PRECIPITATION WILL LIKELY
COME AS SNOW...AND WITH VERY STRONG WINDS EXPECTED THROUGHOUT THE
DAY/EVENING THURSDAY AND STRONG PUSH OF CAA...MAY SEE HAZARDOUS
CONDITIONS WITH BLOWING SNOW AS SNOW IS FALLING AND FRESHLY FALLEN
SNOW. IN ADDITION...STRONG WINDS AND VERY COLD TEMPERATURES WILL
LEAD TO WIND CHILL VALUES 20 BELOW OR COLDER IN THE NORTH THURSDAY
NIGHT. THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED...ESPECIALLY
GIVEN CURRENT MODEL DISCREPANCIES.
BEHIND SYSTEM NORTHWESTERLY FLOW WILL PERSIST ACROSS IOWA THROUGH
MUCH OF THE REMAINDER OF THE EXTENDED..GRADUALLY BECOMING MORE
ZONAL. WAVE EXPECTED TO PUSH SOUTH SATURDAY MAY BRING
PRECIPITATION CHANCES...ESPECIALLY TO THE NORTH. TEMPERATURES
WILL WARM FOR THE WEEKEND AND MONDAY WITH SOUTHERLY SURFACE WINDS.
&&
.AVIATION...14/12Z
ISSUED AT 540 AM CST TUE JAN 14 2014
LOW PRESSURE OVER SOUTHEAST MN WILL MOVE TO LOWER MI TONIGHT.
STRONG NWLY WINDS TODAY WILL DIMINISH SLOWLY THIS AFTERNOON. MVFR
CIGS AND SNOW OVER THE NERN TAF SITES WILL IMPROVE THIS AFTERNOON
TO VFR BEFORE 00Z. CLEARING SKIES AND DIMINISHING WINDS TONIGHT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BLACK
HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-TAMA-WINNEBAGO-WORTH-WRIGHT.
&&
SHORT TERM...MS JAN 14
LONG TERM...AWB
AVIATION...MS JAN 14
Hazardous weather outlook, Jan 14, 3:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CST TUE JAN 14 2014
IAZ005>007-016-017-024>028-036>039-049-050-151200-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-
TAMA-
347 AM CST TUE JAN 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
WITH GUSTS 40 TO 50 MPH POSSIBLE. STRONG WINDS MAY LEAD TO
BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 20 BELOW ARE
POSSIBLE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004-015-023-033>035-044>048-057>062-070>075-081>086-092>097-
151200-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 AM CST TUE JAN 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TUESDAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG NORTHWEST WINDS ARE EXPECTED THURSDAY AND THURSDAY NIGHT
WITH GUSTS 40 TO 50 MPH POSSIBLE. STRONG WINDS MAY LEAD TO
BLOWING SNOW. IN ADDITION...WIND CHILL VALUES 10 TO 20 BELOW ARE
POSSIBLE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AWB
In the hours before
Special weather statement, Jan 14, 4:28 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CST TUE JAN 14 2014
IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
141400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING
428 AM CST TUE JAN 14 2014
AN AREA OF RAIN WITH SOME SNOW MIXED WITH THE RAIN MOVED THROUGH
THE AREA EARLY THIS MORNING. ROAD SURFACES REMAIN WET WITH AIR
TEMPERATURES ABOVE FREEZING. IN SPITE OF THIS...THE PAVEMENT
TEMPERATURES WERE NEAR TO JUST BELOW FREEZING IN AREAS.
REFREEZING HAS LEFT SLICK SPOTS...ESPECIALLY IN PROTECTED AREAS OR
LOCATIONS WHERE THE ROAD IS NORMALLY SHADED.
IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-141400-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK...
CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...AMES...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
DES MOINES...NEWTON...GRINNELL...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
428 AM CST TUE JAN 14 2014
AN AREA OF RAIN WITH SOME SNOW MIXED WITH THE RAIN WILL MOVE
THROUGH THE AREA EARLY THIS MORNING. ROAD SURFACES WILL BE WET
WITH AIR TEMPERATURES ABOVE FREEZING. IN SPITE OF THIS...THE
PAVEMENT TEMPERATURES WERE NEAR TO JUST BELOW FREEZING IN AREAS.
REFREEZING HAS LEFT SLICK SPOTS...ESPECIALLY IN PROTECTED AREAS OR
LOCATIONS WHERE THE ROAD IS NORMALLY SHADED.
High Wind, Cerro Gordo
- When
- January 14, 7:00 AM CST to 8:00 AM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- January 14, 11:00 AM CST to 12:00 PM CST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 14, 20141 death · 1 event
- Flooding in Alaska, January 14, 2014$318,000 · 3 events
- Dense Fog and Freezing Fog in New Jersey, January 14 to 15, 201430 events
- Dense Fog and Freezing Fog in Pennsylvania, January 14 to 15, 201421 events
- Winter Storm and Winter Weather in Wisconsin, January 14 to 15, 201420 events
- Winter Storm in Wisconsin, January 14, 201419 events
- Heavy Snow in Wisconsin, January 14, 20141 injured · 9 events
- Dense Fog in Virginia, January 14 to 15, 201411 events
- Dense Fog in Maryland, January 14 to 15, 201410 events
- Heavy Snow in Michigan, January 14 to 15, 201410 events
- Winter Storm in Wisconsin, January 14, 20147 events
- Dense Fog in Maryland, January 14 to 15, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483042, 483043.